Help with medication side-effects - newbie

Hi All

Please bear with me while I explain our situation!

Our 22 month old son has been in and out of hospital five times in the last 10 months with bronchitis and RSV virus, the last admission being this Tuesday for four days including a stay in the High Dependency Unit. Consultants have been reluctant in diagnosing full-blown asthma as they want to wait until he's 3 or 4 to do that. They have finally referred him to the respiratory care team for monthly reviewing and sent us home armed with a what feels like a lot of medication. He is currently on:

Salbutamol inhaler - 8 puffs every four hours.

Co-amoxiclav anti-biotic - 5ml three times a day (about 5 days left)

Montelukast granules - one 4g packet to be taken everynight until the end of Spring (he suffers the worst with the infections during Autumn, Winter and Spring and then seems to be fine during Summer).

My question is this: since coming home from hospital on Friday he has gone from being a very placid, calm little boy to a very stressed out, cranky, screaming little boy. Now, I appreciate that being in hospital and coming home is a stressful event for a 22 month old but this seems different. My husband and I are wondering if this behaviour is a result of one or all of the medication? He has had salbutamol before and never reacted in this way so we're thinking it's the anti-biotics or Montelukast. We don't know much about Montelukast despite internet research and asking the Consultant (who just said it's had great results in children of his age).

Does anyone have experience of any of these drugs, especially Montelukast, and if so were there any side effects for your children?

Thanks so much for your help and advice


PS I forgot to add that he finished a course of Prednisolone yesterday morning too. Could that cause behaviour changes and do you know how long it takes to leave his system?

4 Replies

  • Hi Sarah,

    I'm sorry you've been having such a rough time with ur son.

    Unfortunately both prednisolone and montelucast have behavioural changes as side effects. I think it's more likely that your little ones behavioural changes are due to the montelucast. If things don't calm down in the next week maybe you can phone your little ones consultant or go and see the gp?

    Best of luck


  • Hi, sorry to hear you are having a rough time. I agree that prednisolone and montelukast can cause some nasty side effects - that coupled with the scary time he's just been through and there you have it. Montelukast has caused nightmares in kids, so I've heard, or at least waking up, stressed, prednisolone also causes mood swings etc, but if it was a fairly short course and has now stopped, it may be that its the montelukast to blame. Also - is he comfortable - maybe the prednisolone was stopped a bit quick, especially if he's only just out of hospital. I would see your GP as soon as you can. Take care and good luck.

  • I can sympathise - my 3 yr old has been prescribed Prednisolone approx 4 times now and they do make him quite moody/short-tempered :(

    Today the Dr has prescribed Montelukast, which having done some research I have serious concerns about him taking them, however the Dr did not discuss the side effects with me? My son is currently at nursery and will be starting school soon so am aprehensive about the potential for it to disrupt his behaviour. I'll be interested to see if any other parents of children on this medication have experienced any side-effects.

    My son is currently taking clenil inhaler twice a day and the Salbutamol inhaler when needed (although trying to get him to take his inhaler is a nightmare in itself!)

    Hope your little one improves soon. Good luck

  • Sorry to hear your son is having a tough time. My son had some side effects on montelukast but he is much worse on pred.

    Hope your son is better soon and they get the right combo for him to stop his attacks.

You may also like...